Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 43, NWS Milwaukee, WI

July 27, 2009Green County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 27, 2009, 8:15 PM CDT for Green County, Lafayette County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2009, 8:15 PM CDT (01:15 UTC)
Expired
Jul 27, 2009, 8:47 PM CDT
In force
32 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

Counties Green County, WI, Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 119 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 2:41 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 280115
SVRMKX
WIC045-065-280215-
/O.NEW.KMKX.SV.W.0043.090728T0115Z-090728T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
815 PM CDT MON JUL 27 2009

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GREEN COUNTY IN SOUTH CENTRAL WISCONSIN
  SOUTHEASTERN LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 915 PM CDT

* AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18 MILES
  WEST OF MONROE...OR 10 MILES SOUTHEAST OF DARLINGTON...AND WAS
  MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  4 MILES SOUTHWEST OF SOUTH WAYNE BY 825 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4250 9008 4252 9016 4269 9001 4268 8955
      4250 8965
TIME...MOT...LOC 0115Z 309DEG 20KT 4256 8999

$$
MBK
2 follow-up statements
000 
WWUS53 KMKX 280135
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
835 PM CDT MON JUL 27 2009

WIC045-065-280215-
/O.CON.KMKX.SV.W.0043.000000T0000Z-090728T0215Z/
GREEN WI-LAFAYETTE WI-
835 PM CDT MON JUL 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN LAFAYETTE AND SOUTHWESTERN GREEN COUNTIES...

AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR SOUTH WAYNE...OR 13 MILES SOUTHWEST OF MONROE...MOVING SOUTHEAST
AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE OVER...
  RURAL SOUTHWESTERN GREEN COUNTY AT 850 PM CDT
  SOUTH WAYNE AT 840 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4250 9008 4252 9016 4269 9001 4268 8955
      4250 8965
TIME...MOT...LOC 0134Z 299DEG 19KT 4252 8986

$$

MBK
000 
WWUS53 KMKX 280147
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
847 PM CDT MON JUL 27 2009

WIC045-065-280155-
/O.CAN.KMKX.SV.W.0043.000000T0000Z-090728T0215Z/
GREEN WI-LAFAYETTE WI-
847 PM CDT MON JUL 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAFAYETTE AND
SOUTHWESTERN GREEN COUNTIES IS CANCELLED...

THE THUNDERSTORM OVER SOUTHEAST LAFAYETTE COUNTY HAS WEAKENED BELOW 
SEVERE LEVELS.  HENCE THE WARNING HAS BEEN CANCELLED.

THUNDERSTORMS WILL CONTINUE OVER WESTERN GREEN AND LAFAYETTE 
COUNTIES THROUGH 10 PM PRODUCING HEAVY RAINFALL AND SMALL HAIL.

LAT...LON 4250 9008 4252 9016 4269 9001 4268 8955
      4250 8965
TIME...MOT...LOC 0145Z 309DEG 20KT 4245 8981

$$
MBK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:28 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 27, 3:28 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 PM CDT MON JUL 27 2009

.FORECAST FOCUS ON SEVERE THIS EVENING...CHANCES OF STORMS
TUESDAY...THEN CONTINUED ACTIVE PATTERN INTO THE WEEKEND.

.SHORT TERM /TONIGHT THROUGH THURSDAY/...

COLD FRONT LOCATED OVER SERN MN TO NCRL IA THIS AFTERNOON WILL SAG
SOUTHEAST ACROSS CWA TONIGHT. ATM HAS BECOME QUITE UNSTABLE LATE
THIS AFTERNOON WITH MLCAPE VALUES APPROACHING 2000 J/KG...SBLI/S
AROUND -7...AND MID LEVEL LAPSE RATES APPROACHING 7.0 C/KM. POOLING
OF 65-70F DEW POINTS ALONG THE FRONT COULD ENHANCE THE INSTABILITY
AS THE FRONT APPROACHES THIS EVENING. SOUNDINGS INDICATE A GOOD
VEERING PROFILE...BUT WIND SPEEDS ARE SOMEWHAT WEAK THEREBY LIMITING
BRN SHEAR VALUES TO AROUND 30 KNOTS. HOWEVER...30 KNOTS CAN
CERTAINLY SUPPORT SOME SUPERCELLS THROUGH THIS EVENING. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREATS...HOWEVER AN ISOLATED
TORNADO OR TWO CANNOT BE RULED OUT EITHER WITH DECENT LOW LEVEL
SHEAR AND LOCALIZED INTERACTION WITH OUTFLOW BOUNDARIES. STORM
MOTION IS PRETTY SLOW...SO WILL HAVE TO WATCH POTENTIAL FOR HEAVY
RAINFALL AS WELL.

THE FRONT WILL CLEAR THE CWA BY 12Z TUESDAY...BUT WILL REMAIN NEARBY
ENOUGH TO WARRANT A CONTINUED MENTION OF CHANCE OF STORMS FOR THE
MORNING. DRY AIR INFILTRATING SOUTH BY AFTERNOON SHOULD KILL ANY
REMAINING CHANCES. RIDGE OF HIGH PRESSURE PUSHING OVERHEAD TUESDAY
NIGHT WITH DEW POINTS POSSIBLY INTO THE 40S UNDER CLEAR SKIES WILL
BRING A CHILLY NIGHT. MAV GUIDANCE SHOWS UPPER 40S FOR LOWS OVER SC
WI...BUT WON/T GO QUITE THIS COOL YET. THE URBAN HEAT ISLAND OF
MILWAUKEE METRO SHOULD KEEP THINGS IN THE LOW 60S.

NEXT WAVE TO BE CONCERNED ABOUT COMES THURSDAY ACCORDING TO THE NAM
AND GFS. ECMWF HAS NO SUCH WAVE. CONSISTENCY BETWEEN THE NAM AND GFS
IS ACTUALLY PRETTY GOOD WITH BRINGING ANOTHER ROUND OF STORMS IN
HERE BY AFTERNOON. CAN/T IGNORE THE CONSISTENCY BETWEEN THESE TWO
MODELS...SO WILL CONTINUE WITH A CHANCE.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

RETURN FLOW SETS UP FOR THE REST OF THE WEEK INTO NEXT WEEKEND.
TEMPERATURES AND DEW POINTS WILL FINALLY REACH NEAR NORMAL LEVELS
DURING THIS PERIOD. A NEARLY STATIONARY FRONT WILL SAG SOUTH INTO
THE CWA SATURDAY AND REMAIN NEARBY THROUGH SUNDAY...BRINGING MORE
CHANCES OF STORMS. BY EARLY NEXT WEEK...THE DRY AND COOL WEATHER
REGIME CONTINUES WITH PESKY NORTHWEST FLOW.

&&

.AVIATION...PREVAILING VFR CONDITIONS EXPECTED THROUGH TUESDAY.
DIURNAL CUMULUS...SCATTERED TO BROKEN MID LEVEL CLOUDS...AND
ISOLATED SHOWERS TO AFFECT TAF SITES UNTIL ABOUT 00Z TUESDAY.
CONVECTION WITH LOCAL MVFR VISIBILITIES THEN POSSIBLE ALONG PASSING
WARM FRONT AND COLD FRONT THIS EVENING...MAINLY BETWEEN 00Z AND 06Z
TUESDAY.

SOUTHWEST WINDS THEN SHIFT TO NORTHWEST AFTER COLD FRONTAL PASSAGE
BETWEEN 12Z AND 15Z TUESDAY. SOME CONVECTION MAY LINGER NEAR KENW
TUESDAY MORNING...BUT UNCERTAINTY WITH PLACEMENT KEEPS MENTION OUT
OF TAFS FOR NOW.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.

&&

SHORT/LONG TERM...BORGHOFF
AVIATION/MARINE...WOOD
Hazardous weather outlook, Jul 27, 6:02 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
602 PM CDT MON JUL 27 2009

WIZ046-047-051-052-056>060-062>072-280915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
602 PM CDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY THIS EVENING. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN HAZARDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

CHANCES FOR THUNDERSTORMS WILL DECREASE FROM NORTHWEST TO SOUTHEAST
AFTER THE COLD FRONTAL PASSAGE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY LINGER TUESDAY MORNING ACROSS SOUTHEAST WISCONSIN.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY...AND AGAIN FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

LMZ643>646-280915-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
602 PM CDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY THIS EVENING. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN HAZARDS. AN ISOLATED WATERSPOUT IS ALSO POSSIBLE.

CHANCES FOR THUNDERSTORMS WILL DECREASE FROM NORTHWEST TO SOUTHEAST
AFTER THE COLD FRONTAL PASSAGE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY LINGER TUESDAY MORNING ACROSS THE NEARSHORE AND
OPEN WATERS OF LAKE MICHIGAN. THERE IS A CHANCE OF THUNDERSTORMS
WEDNESDAY NIGHT AND THURSDAY...AND AGAIN FRIDAY NIGHT THROUGH SUNDAY.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jul 27, 6:32 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
632 PM CDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FUNNEL CLOUD     4 S AVOCA               43.13N 90.33W
07/27/2009                   IOWA               WI   TRAINED SPOTTER

            4 MILES SOUTH OF HWY 133

&&

FRANKS
Local storm report, Jul 27, 6:33 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
633 PM CDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     5 SSE GLEN OAK          43.68N 89.32W
07/27/2009                   MARQUETTE          WI   EMERGENCY MNGR

            STRUCTURAL DAMAGE JUST NORTHWEST OF DALTON NEAR GOLDEN
            ROAD AND LOVERS LANE. POSSIBLE TORNADO.

&&

BORGHOFF
Local storm report, Jul 27, 6:45 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
645 PM CDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             CAMBRIA                 43.54N 89.11W
07/27/2009  E0.88 INCH       COLUMBIA           WI   TRAINED SPOTTER

&&

FRANKS
Local storm report, Jul 27, 6:57 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
657 PM CDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             CAMBRIA                 43.54N 89.11W
07/27/2009  E1.00 INCH       COLUMBIA           WI   LAW ENFORCEMENT

            QUARTER SIZE HAIL FROM CAMBRIA UP TO HWY 33

&&

FRANKS
Local storm report, Jul 27, 7:01 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
701 PM CDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             LINDEN                  42.92N 90.27W
07/27/2009  E0.50 INCH       IOWA               WI   FIRE DEPT/RESCUE

&&

FRANKS
Local storm report, Jul 27, 8:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
813 PM CDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       3 NW MINERAL POINT      42.89N 90.22W
07/27/2009  M1.21 INCH       IOWA               WI   AWOS

            ONE HOUR RAINFALL

&&

CRAVEN

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:15 PM CDTTornado WarningMKXLafayette60 min
Jul 27, 7:20 PM CDTFlash Flood WarningMKXLafayette2 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.